Nebraska, 2025Cold in Nebraska, February 16, 2025
February 16, 2025 · NWS OAX · 1 event in 1 county or zone
A deepening low over the Ohio River Valley led to strengthening northwesterly flow in eastern Nebraska, allowing very cold air to sink southward into the area. Temperatures fell into the single digits above and below 0 with wind chill values of -10 to -20 owing to 20 mph winds.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A deepening low over the Ohio River Valley led to strengthening northwesterly flow in eastern Nebraska, allowing very cold air to sink southward into the area. Temperatures fell into the single digits above and below 0 with wind chill values of -10 to -20 owing to 20 mph winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Feb 15, 10:54 PM CST, 1 hour 6 minutes earlier. Its key messages:
- Another round of snow is forecast late Sunday night into Tuesday. All of the area is expected to see measurable snowfall (>90%) with the best chance (40-70%) of 4+" existing along and south of an Albion to Wahoo to Red Oak Iowa line.
- Dangerously cold temperatures expected Sunday through much of next week. Nighttime/early morning wind chill values 15 to 35 below. A cold weather advisory is in effect tonight into Sunday morning with additional advisories and/or extreme cold warnings likely throughout the week.
Area forecast discussion, Feb 15, 10:54 PM CST, 1 hour 6 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
1054 PM CST Sat Feb 15 2025
.KEY MESSAGES...
- Another round of snow is forecast late Sunday night into
Tuesday. All of the area is expected to see measurable
snowfall (>90%) with the best chance (40-70%) of 4+" existing
along and south of an Albion to Wahoo to Red Oak Iowa line.
- Dangerously cold temperatures expected Sunday through much of
next week. Nighttime/early morning wind chill values 15 to 35
below. A cold weather advisory is in effect tonight into
Sunday morning with additional advisories and/or extreme cold
warnings likely throughout the week.
&&
.DISCUSSION...
Issued at 302 PM CST Sat Feb 15 2025
Late this afternoon through Sunday...
The early-day snow band that developed across portions of eastern NE
and west-central IA deposited a narrow swath of 4-7" accumulations
from the Fremont and Valley vicinities northeast through Blair,
Missouri Valley, Logan, and Woodbine IA. Surface observations and
road cameras indicate some visibility restrictions due to blowing
snow in those areas, and as such the Winter Weather Advisory
continues until 6 PM. We'll re-evaluate the situation later this
afternoon for a possible early cancellation. Otherwise, saturation
within the dendritic-growth zone has supported a few flurries this
afternoon, which could continue into this evening.
An Arctic air mass will continue to overspread the region with
overnight lows ranging from -2 near the SD border to around 5 along
the KS and MO borders. The coldest wind chills of 20 to 25 below are
forecast across northeast NE into west-central IA late tonight
into Sunday morning where a cold weather advisory is in effect
from midnight tonight to 9 AM Sunday. Some patchy blowing snow
could linger into tonight, mainly in areas that received the
heaviest snow.
Surface high pressure will build through the region on Sunday with
high temperatures of 10-15.
Sunday night into Tuesday...
Considerable tightening of the midlevel temperature gradient is
forecast across the central Plains from Sunday night through Monday.
In response, a frontogenetically forced band of snow is expected to
develop from the northern High Plains into the mid and lower MO
Valley. That snow band will gradually settle south Monday night into
Tuesday as stronger midlevel height falls overspread the southern
High Highs. These developments will lead to a prolonged period of
snow potential during this timeframe (Sun night-Tue) with the
highest snow rates expected late Sunday night through Monday
morning; coincident with 70-90% PoPs. All of the area is
expected to see measurable snowfall (> 90%) with the best chance
(40-70%) of 4+" existing along and south of an Albion to Wahoo
to Red Oak Iowa line. Snow ratios of 18-20:1 will result in
light, fluffy snow. Currently, it appears that winds will
remain relatively light, so no significant blowing and/or
drifting is expected.
A reinforcing shot of Arctic air is forecast Monday night into
Tuesday. Highs in the single digits and teens on Monday will fall
into the single digits above and below zero by Tuesday. A cold
weather advisory will continue to be necessary during the early
morning hours on Monday with the northern half of the area
potentially requiring an extreme cold warning early Tuesday
morning for wind chills of -30 to -35.
Wednesday through Friday...
Very cold conditions continue through Thursday morning with
daytime highs eventually warming into the teens by Friday.
Thursday morning is forecast to be the coldest of the week with
air temperatures of -10 to -20 and wind chills of -25 to -35.
Cold headlines will remain necessary on Wednesday and Thursday
mornings for the dangerous wind chills.
&&
.AVIATION /06Z TAFS THROUGH 06Z MONDAY/...
Issued at 1054 PM CST Sat Feb 15 2025
We're starting to see cigs lift to VFR across northeast
Nebraska. Expect this trend to continue, with KOMA improving
last as a band of light snow has kept lower cigs socked in over
the terminal. North-northwesterly winds are gradually weakening,
which will continue overnight as well with gusts dropping off by
mid-morning. Confidence is increasing (60%) in scattered to
broken MVFR cigs (2500 ft) moving back in this afternoon. Went
ahead and included these in the TAFs. These should clear back
out around 00Z with increasing higher clouds ahead of our next
system bringing more snow Sunday night into Monday.
&&
.OAX WATCHES/WARNINGS/ADVISORIES...
NE...Cold Weather Advisory until 9 AM CST Sunday for NEZ011-012-
015>018-030>034-042>045-050-051.
IA...Cold Weather Advisory until 9 AM CST Sunday for IAZ043-055-056.
&&
DISCUSSION...Mead
AVIATION...McCoyHazardous weather outlook, Feb 15, 9:15 PM CST, 2 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
915 PM CST Sat Feb 15 2025
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-161715-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
915 PM CST Sat Feb 15 2025
This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.
.DAY ONE...Tonight and Sunday
Areas of blowing snow are expected to continue into tonight with
rapid visibility reductions possible on east-west roads. Locations
most likely to experience these conditions are from the Fremont
and Valley vicinities northeast through Blair, Missouri Valley,
Logan, and Woodbine Iowa.
Bitter cold wind chills develop tonight with values of 15 to 25
below zero.
.DAYS TWO THROUGH SEVEN...Sunday night through Saturday
More snow is likely from late Sunday night into Tuesday. All of
the area is expected to see measurable snowfall with the best
chance of four or more inches existing along and south of an
Albion to Wahoo to Red Oak Iowa line.
It will be very cold from Monday through Thursday with dangerous
wind chills developing each night into the morning hours. The
coldest period is expected from Tuesday night into Thursday
morning when wind chills of 25 to 35 below zero are forecast. Cold
weather advisories and warnings will eventually be needed.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report snowfall amounts to the National
Weather Service in Omaha.
In the hours before
Local storm report, Feb 15, 10:14 PM CST, 1 hour 46 minutes before
Preliminary Local Storm Report
National Weather Service Omaha/Valley NE
1014 PM CST Sat Feb 15 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM Snow 3 SSW Bennington 41.33N 96.17W
02/15/2025 M2.0 Inch Douglas NE NWS Employee
0430 PM Snow 1 ENE Nickerson 41.54N 96.45W
02/15/2025 M4.1 Inch Dodge NE Public
&&Cold/Wind Chill, Douglas
- When
- February 16, 12:00 AM CST to 3:00 PM CST
- Where
- Douglas forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- ASOS
- Coordinates
- 41.295, -96.154 (the zone’s center; the record gives no point)
Temperatures in the single digits and northwest winds of 20 mph led to wind chills in the -5 to -15 range in Douglas County. A 40 year old woman was found deceased in a tent in a homeless encampment in Omaha. An autopsy confirmed that she died from hypothermia.
- Cold/Wind Chill
- Cold or wind chill below warning criteria that caused deaths, injuries or damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Georgia, February 16, 20251 death · $415,000 · EF1 · 145 events
- High Wind in Pennsylvania, February 16 to 17, 20251 death · 56 kt wind · 10 events
- Lake-Effect Snow and High Wind in New York, February 16 to 19, 20251 injured · $2.3 million · 56 kt wind · 5 events
- Avalanche and High Wind in Virginia, February 16, 2025$300,000 · 60 kt wind · 27 events
- Damaging Winds in North Carolina, February 16, 2025$156,000 · 53 kt wind · 25 events
- Damaging Wind in Maryland, February 16, 2025$250,000 · 76 kt wind · 1 event
- Blizzard and High Wind in Pennsylvania, February 16 to 17, 20251 injured · $59,000 · 56 kt wind · 17 events
- High Wind in North Carolina, February 16, 2025$108,000 · 60 kt wind · 9 events
- Lake-Effect Snow and High Wind in New York, February 16 to 18, 20252 injured · 50 kt wind · 30 events
- Damaging Winds and Strong Wind in North Carolina, February 16, 2025$60,000 · 50 kt wind · 6 events
- Extreme Cold in North Dakota, February 16 to 19, 202536 events
- Extreme Cold in Montana, February 16 to 20, 202530 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1240199.